Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Houston/Galveston, TX

November 5, 2012Brazoria County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 5, 2012, 6:23 PM CST for Brazoria County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2012, 6:23 PM CST (00:23 UTC)
Expired
Nov 5, 2012, 7:00 PM CST
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Brazoria County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 2:08 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:00 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 5, 3:00 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CST MON NOV 5 2012

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR MUCH OF
SOUTHEAST TEXAS. AT 20Z...A PRE-FRONTAL TROUGH EXTENDED FROM ABOUT
LUFKIN TO BRENHAM TO COTULLA. A SURFACE COLD FRONT LAGS BEHIND THE
PRE-FRONTAL TROUGH FROM ABOUT TXK TO ACT TO JCT. SHRA/TSRA ARE
DEVELOPING ALONG AND AHEAD OF THE PRE-FRONTAL TROUGH. ADDITIONAL
SHRA ARE DEVELOPING ALONG THE SEA BREEZE. A STRONG UPPER LEVEL
DISTURBANCE IS APPROACHING THE REGION AND THIS FEATURE WILL BRING
A POOL OF SLIGHTLY COOLER AIR OVER THE REGION. TEMPS ARE CURRENTLY
IN THE MID 80S AND LAPSE RATES HAVE BECOME VERY UNSTABLE. FEEL THE
BEST THREAT FOR HAZARDOUS WEATHER/RAINFALL WILL BE OVER THE
SOUTHERN HALF OF THE REGION AND WILL GO LIKELY POPS SOUTH OF I-10.
THE WET BULB ZERO IS LOW SO FEEL PRIMARY THREAT WILL BE LARGE HAIL
BUT FCST SOUNDINGS ALSO SHOW AN INVERTED V SO CAN'T RULE OUT GUSTY
WINDS EITHER. EXPECT ACTIVE WEATHER FOR THE NEXT 3 TO 5 HOURS.

CONDITIONS SHOULD IMPROVE RAPIDLY TONIGHT AS THE UPPER LEVEL
DISTURBANCE PUSHES EAST AND THE COLD FRONT CLEARS THE AREA.
CONSIDERABLY COOLER AND DRIER WEATHER IS EXPECTED IN THE WAKE OF
THE FRONT. ELECTION DAY LOOKS DRY WITH SEASONAL TEMPS. THERE IS NO
METEOROLOGICAL EXCUSE FOR NOT VOTING. THE REST OF THE WEEK AHEAD
LOOKS DRY THROUGH FRIDAY WITH A SUBTLE INCREASE IN TEMPS.

ANOTHER STRONG UPPER LEVEL TROUGH WILL APPROACH SOUTHERN
CALIFORNIA ON FRIDAY AND CROSS THE SOUTHERN ROCKIES ON SAT/SUN
AND THEN MOVE ACROSS THE SOUTHERN PLAINS SUNDAY NIGHT. STRONG ONSHORE
WINDS WILL BRING ABUNDANT MOISTURE BACK TO SOUTHEAST TEXAS ON
SAT/SUN AND SHRAS ARE EXPECTED BOTH SATURDAY AND SUNDAY. A STRONG
COLD FRONT WILL THEN CROSS SE TX ON SUNDAY NIGHT WITH A BAND OF
SHRA/TSRA. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND
ECMWF (GFS IS FASTER). THE LONG RANGE CANADIAN SUPPORTS THE GFS SO
WILL LEAN TOWARD THE FASTER SOLN. 43

&&

.MARINE...
LIGHT AND VARIABLE WINDS THROUGH EARLY TUESDAY WILL BE INTERRUPTED
BY A PASSING THUNDERSTORM AND EVENTUALLY BY AN EARLY TUESDAY MORNING
COLD FRONTAL PASSAGE. SMALL CRAFT EXERCISE CAUTIONS WILL BE OUT
THROUGH TUESDAY MORNING TO ACCOUNT FOR THE MODERATE OFFSHORE FLOW
AND SLIGHTLY ELEVATED OFFSHORE SEA HEIGHTS. RETURN FLOW BY LATE
WEDNESDAY NIGHT. AS A LATE WEEK STRONG WESTERN U.S UPPER TROUGH
BEGINS TO DEVELOP...AND WESTERN PLAINS SURFACE TROUGHING
DEEPENS...THE ONSHORE GRADIENT WILL TIGHTEN ENOUGH TO SUPPORT A LONG
DURATION MODERATE TO STRONG SOUTHERLY FETCH. THIS WILL PICK UP SEA
HEIGHTS AND MAY HAVE WEEKEND COASTAL WATER LEVELS RUNNING UP TO A
FOOT TO A FOOT AND A HALF ABOVE NORMAL...ESPECIALLY IF THE WIND
DIRECTION IS MORE EAST THAN SOUTH. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      50  75  51  81  54 /  10   0   0   0   0
HOUSTON (IAH)              54  74  52  80  53 /  20   0   0   0   0
GALVESTON (GLS)            61  73  60  77  64 /  40   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 5, 9:15 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
915 AM CST MON NOV 5 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-060600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
915 AM CST MON NOV 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE STORMS SOUTH OF A BRENHAM TO CONROE TO
CLEVELAND LINE LATE THIS AFTERNOON THROUGH EARLY EVENING...

A COLD FRONT COUPLED WITH A STRONG UPPER LEVEL DISTURBANCE WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON
THROUGH EARLY THIS EVENING. SOME OF THE STRONGER STORMS COULD
PRODUCE STRONG GUSTY WINDS...LARGE HAIL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON.

In the hours before

Special weather statement, Nov 5, 2:45 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST MON NOV 5 2012

TXZ178-200-052115-
LIBERTY TX-SAN JANCINTO TX-
245 PM CST MON NOV 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LIBERTY AND SAN JACINTO
COUNTIES...

AT 235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF CLEVELAND...MOVING SOUTHEAST
AT 20 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...PLUM GROVE...AND NORTH CLEVELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
MONDAY EVENING FOR EAST CENTRAL TEXAS.

LAT...LON 3013 9502 3022 9512 3034 9516 3032 9523
      3033 9523 3035 9520 3038 9524 3039 9528
      3049 9522 3036 9486
TIME...MOT...LOC 2035Z 301DEG 19KT 3039 9521

40
Special weather statement, Nov 5, 3:19 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CST MON NOV 5 2012

TXZ213-052145-
HARRIS TX-
319 PM CST MON NOV 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS COUNTY...

AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRING...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING...CLOVERLEAF...HUMBLE...ALDINE...GALENA PARK...JACINTO CITY...
CROSBY...AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
MONDAY EVENING FOR SOUTHEASTERN TEXAS.

LAT...LON 2973 9522 2999 9550 3009 9540 3008 9535
      3005 9531 3003 9531 3003 9526 3005 9523
      2993 9502
TIME...MOT...LOC 2114Z 310DEG 22KT 3003 9539

40
Special weather statement, Nov 5, 3:39 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CST MON NOV 5 2012

TXZ200-214-052200-
CHAMBERS TX-LIBERTY TX-
339 PM CST MON NOV 5 2012

...SPECIAL WEATHER STATEMENT...

AT 335 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DAYTON...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERTY...DAYTON...ANAHUAC...OLD RIVER-
WINFREE...AMES... KENEFICK...AND DAYTON LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
MONDAY EVENING FOR SOUTHEASTERN TEXAS.

LAT...LON 2963 9467 2967 9470 2972 9469 2974 9470
      2976 9469 2974 9470 2976 9470 2976 9473
      2979 9473 2978 9477 3008 9497 3016 9481
      2984 9440
TIME...MOT...LOC 2135Z 317DEG 36KT 3009 9486

40
Special weather statement, Nov 5, 3:47 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CST MON NOV 5 2012

TXZ210>212-226-227-052215-
AUSTIN TX-WALLER TX-COLORADO TX-WHARTON TX-FORT BEND TX-
347 PM CST MON NOV 5 2012

...SPECIAL WEATHER STATEMENT...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF BELLVILLE...MOVING SOUTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEALY...WALLIS...SIMONTON...AND SAN FELIPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3002 9638 2973 9593 2953 9614 2988 9652
TIME...MOT...LOC 2144Z 311DEG 37KT 2992 9641

40
Special weather statement, Nov 5, 4:22 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
422 PM CST MON NOV 5 2012

TXZ214-052300-
CHAMBERS TX-
422 PM CST MON NOV 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS COUNTY UNTIL 500 PM
CST...

AT 412 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ANAHUAC...OR 17 MILES SOUTHEAST OF
LIBERTY...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANAHUAC AND STOWELL.

LAT...LON 2955 9463 2965 9470 2976 9469 2974 9470
      2976 9470 2976 9472 2979 9473 2977 9478
      2986 9484 2987 9460 2980 9438 2974 9436
      2963 9435
TIME...MOT...LOC 2212Z 329DEG 33KT 2982 9467
Special weather statement, Nov 5, 5:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
547 PM CST MON NOV 5 2012

TXZ237-060015-
BRAZORIA TX-
547 PM CST MON NOV 5 2012

...SPECIAL WEATHER STATEMENT...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OYSTER CREEK...OR 6 MILES EAST OF
RICHWOOD...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OYSTER CREEK...SURFSIDE BEACH AND QUINTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2901 9538 2911 9527 2906 9520 2905 9522
      2903 9521 2902 9524 2901 9523 2899 9524
      2893 9531 2893 9532
TIME...MOT...LOC 2340Z 317DEG 17KT 2904 9530

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 6:58 PM CSTSpecial Marine WarningHGX92 min
Nov 5, 7:21 PM CSTSpecial Weather StatementHGXBrazoria39 min
Nov 5, 9:34 PM CSTSpecial Marine WarningHGX26 min
Nov 5, 10:00 PM CSTSpecial Marine WarningHGX60 min
Nov 6, 12:05 AM CSTSpecial Marine WarningHGX85 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.